Michigan, 2022Wildfire and High Wind in Michigan, May 9, 2022
May 9, 2022 · NWS MQT · 8 events in 8 counties and zones
A potent low pressure system lifting north through Ontario brought a strong low-level jet max across Upper Michigan resulting in widespread damaging winds and sporadic power outages over much of west and central Upper Michigan on the 9th. The strong winds and resulting downed power lines and relatively dry antecedent conditions also initiated several small wildfires across the area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $303,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent low pressure system lifting north through Ontario brought a strong low-level jet max across Upper Michigan resulting in widespread damaging winds and sporadic power outages over much of west and central Upper Michigan on the 9th. The strong winds and resulting downed power lines and relatively dry antecedent conditions also initiated several small wildfires across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 9, 1:14 PM CST, 46 minutes earlier.
Area forecast discussion, May 9, 1:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
314 PM EDT Mon May 9 2022
.SHORT TERM...(Through this evening)
Issued at 311 PM EDT MON MAY 9 2022
...STRONG SOUTHERLY WINDS EXPECTED THROUGH THIS EVENING...
The main story through the rest of this afternoon/evening will be
strong south to southeast winds across all of Upper Michigan. Opted
to expand the Wind Advisory into Dickinson County as well as upgrade
the advisory to a High Wind Warning for Baraga and Marquette
counties. Have already seen Marquette Coast Guard gust up to 57 mph
(SAW up to 56), just 1 mph short of the High Wind Warning criteria,
and the the strongest winds aren't expected until the 4 to 8pm
window. As a 70kt LLJ shifts overhead into this evening, model
soundings have been consistent in suggesting 45 to 50kt wind mixing
down to the sfc. Areas that have favored southerly downsloping, like
L'Anse and Marquette will see this additional mixing potential,
which was the thinking behind the High Wind Warning. Gusts
frequently to 50 mph are expected with a few gusts to 60 mph as
well. Not out of the question to see one or two gusts even higher
than 60 at the Marquette USCG station. With sunshine peaking out as
the remnant convective tops shift quickly to the NE, additional
mixing will be possible Localized downed trees and power outages are
expected through the rest of the evening hours.
.LONG TERM...(Today through Sunday)
Issued at 458 AM EDT MON MAY 9 2022
A windy day is in store for the U.P. today, with southeasterly wind
gusts of 30 to 50 mph across much of the area. Across the higher
elevations in the west and in their subsequent downslope areas,
model guidance is showing modest mixing up to a few thousand feet
into the lowest levels of the atmosphere, bringing some of the winds
of a 70+ kt low level jet to the sfc. This increased mixing with the
low level jet, aided by upslope flow and clouds coverage decreasing
this afternoon, could bring 60 mph winds across the highest
elevations and downslope areas in the west; it wouldn't be out of
the question if an isolated spot or two gusted to 70 mph in the
Huron Mountains, as ensembles are showing winds in the low level jet
getting above the max of climatology at 00z Tue. Therefore a Wind
Advisory has been issued for Gogebic, Ontonagon, Houghton, Keweenaw,
Iron, Baraga, Marquette, and Alger counties for this afternoon into
this evening. Winds are expected to die down tonight as a low
pressure lifting northwards in northwestern Ontario draws the low
level jet northwards with it. In addition to the wind threat today
into this evening, elevated fire weather conditions could be seen in
the eastern CWA as RHs drop to around 30 percent and high temps get
into the low 70s in the interior east. Otherwise, some very light
rain showers across the north central this morning are expected to
end as cloud coverage breaks up across Upper MI. As the
aforementioned shortwave low moves into Canada from the Northern
Plains late this afternoon into tonight, expect a few showers and
thunderstorms to move across our area. Not really expecting any
severe weather late this afternoon into tonight, as an inversion in
the lowest levels of the atmosphere and the convection happening
during mostly the overnight hours should greatly limit any severe
weather threat; if we did see anything, it may be some hail as,
while the storms would be elevated, the hodograph and 0-6 km bulk
shear are supportive of rotating updrafts. Hail chances decrease
throughout the night tonight as forcing from the shortwave low and
CAPE decreases. Some rain showers and thunderstorms may continue
over in the eastern U.P. going into Tuesday morning.
More showers and thunderstorms look to impact our area Tuesday and
Tuesday night as a shortwave passes through Upper MI. With MUCAPEs
between 1000 and 2000 J/kg and 0-6 km bulk shear near 40 knots, we
do have at least a non-zero chance to see some severe weather in the
'Golden Triangle' (Iron Mtn to Escanaba southwards to Menominee).
However, with a temp inversion still at the sfc due to WAA, modest
CIN at the low-levels, and the hodograph not being as supportive of
rotating updrafts compared to today, severe weather is not looking
likely.
Temps are expected to climb over the rest of the work week as an
omega block remains over the eastern US. Given that we are on the
periphery of the block, expect to see multiple rounds of showers and
thunderstorms move through the area this week. As the block erodes
late in the week, expect the troughing pattern over the western US
to slowly make its way towards us. As the omega block erodes late
this week, a Colorado low is expected to bring a warm front across
Upper MI Thursday and Thursday night. Ahead of the cold front moving
across the area Friday, we could possibly see some record high temps
across in some spots, as ensemble guidance is already showing temps
close to the max of climatology. Once the jet stream separating the
troughing pattern from the eroding omega block moves over us this
weekend, expect temps to become much cooler.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 313 PM EDT MON MAY 9 2022
VFR conditions are expected through the TAF period at all sites. As
a 70kt LLJ traverses across the Upper Great Lakes region this
afternoon/tonight. Gusty SSE winds are expected at all TAF sites,
though some boundary layer stability could prevent some gusts from
reaching the surface. In that case, LLWS will also be possible. With
some sunshine returning later this afternoon, expect gusts to become
frequent, strongest at SAW where some gusts upwards of 50kt will be
possible through 00Z. There is also a brief chance for some MVFR at
IWD and SAW tonight as frontal boundary moves across the UP from
west to east. Some showers and embedded thunderstorms will be
possible along this front, with the best chance for thunder at
IWD/CMX.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 458 AM EDT MON MAY 9 2022
As a shortwave low over the Northern Plains lifts into Canada today,
expect southeasterly winds of around 30 knots to develop over the
central and eastern open lake, with a few gale force gusts up to 35
knots seen at times. Near the downslope areas near Upper MI, gales
up to 40 knots are expected today into this evening. As the low
continues to lift northward tonight, expect winds to weaken as they
veer, becoming 20 knots or less by Tuesday. Expect the winds to
remain generally 20 knots or less for the rest of the forecast
period. Thunderstorms are possible over Lake Superior this week as
we are set up to receive multiple shortwaves and a couple of fronts.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory until midnight EDT /11 PM CDT/ tonight for
MIZ001>003-006-009>011-084.
High Wind Warning until midnight EDT tonight for MIZ004-005.
Lake Superior...
Gale Warning until 11 PM EDT this evening for LSZ242-266-267.
Gale Warning until midnight EDT tonight for LSZ243-244-264.
Gale Warning until 4 AM EDT Tuesday for LSZ249-250.
Gale Warning until 1 AM EDT Tuesday for LSZ248.
Gale Warning until 9 PM EDT this evening for LSZ245.
Gale Warning until midnight EDT tonight for LSZ247.
Gale Warning until 10 PM EDT /9 PM CDT/ this evening for LSZ240-
241.
Gale Warning until 4 AM EDT Tuesday for LSZ251.
Lake Michigan...
None.
&&
SHORT TERM...JAW
LONG TERM...TAP
AVIATION...JAW
MARINE...TAPHazardous weather outlook, May 9, 3:33 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
533 AM EDT Mon May 9 2022
MIZ001>005-009-010-084-100945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Southern Houghton-
533 AM EDT Mon May 9 2022 /433 AM CDT Mon May 9 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Windy south to south-southeasterly conditions are expected today
into tonight. See the latest Wind Advisory for additional information.
Waves exceeding 8 feet will be possible primarily along the tip of
the Keweenaw Peninsula today into tonight. These waves could cause
minor beach erosion and/or minor lakeshore flooding.
There is a chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms on Tuesday into Tuesday night
and then again Wednesday night into Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit wind and damage reports
to the National Weather Service in Marquette. The public may also
submit reports on our webpage, Facebook page, or on Twitter using
#906wx.
MIZ006-100945-
Alger-
533 AM EDT Mon May 9 2022
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
Windy south to south-southeasterly conditions are expected today.
See the latest Wind Advisory for additional information.
Elevated wildfire conditions are expected today. See the latest
Special Weather Statement for additional information.
There is a chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms on Tuesday into Tuesday night
and then again Wednesday night into Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit wind, damage, and
wildfire reports to local emergency services as well as to the
National Weather Service in Marquette. The public may also submit
reports on our webpage, Facebook page, or on Twitter using #906wx.
MIZ007-085-100945-
Luce-Northern Schoolcraft-
533 AM EDT Mon May 9 2022
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
Elevated wildfire conditions are expected today. See the latest
Special Weather Statement for additional information.
There is a chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms on Tuesday into Tuesday night
and then again Wednesday night into Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit wildfire reports to
local emergency services as well as to the National Weather
Service in Marquette. The public may also submit reports on our
webpage, Facebook page, or on Twitter using #906wx.
MIZ011>014-100945-
Dickinson-Menominee-Delta-Southern Schoolcraft-
533 AM EDT Mon May 9 2022 /433 AM CDT Mon May 9 2022/
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms on Tuesday into Tuesday night
and then again Wednesday night into Thursday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-100945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
533 AM EDT Mon May 9 2022 /433 AM CDT Mon May 9 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
South to southeasterly gales to 40 knots are expected in north-
central Lake Superior and along the nearshore. See the latest
Marine Weather Message and Open Lake Forecast for additional
information.
There is a chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms on Tuesday into Tuesday night
and then again Wednesday night into Thursday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-100945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
533 AM EDT Mon May 9 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms on Tuesday into Tuesday night
and then again Wednesday night into Thursday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
lg
High Wind, Gogebic
- When
- May 9, 2:00 PM CST to 4:00 PM CST
- Where
- Gogebic forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
A spotter reported that strong south winds downed trees near the intersection of Van Buskirk and Landrud Roads southeast of Ironwood. Power lines were also reported down. A small brush fire was reportedly started, but put out at the time of the report.
Wildfire, Southern Houghton
- When
- May 9, 3:00 PM EST to 6:00 PM EST
- Where
- Southern Houghton forecast zone
- Property damage
- $200,000
- Reported by
- Park/Forest Service
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The USFS reported to dispatch that the Estes Lake Wildfire had burned nearly 16 acres northwest of Sidnaw. Three structures were destroyed in the fire, one camp and two outbuildings and one vehicle was also destroyed.
High Wind, Ontonagon
- When
- May 9, 3:00 PM EST to 3:30 PM EST
- Where
- Ontonagon forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
A large spruce tree was uprooted in Mass City by the strong south winds.
High Wind, Baraga
- When
- May 9, 3:30 PM EST to 5:00 PM EST
- Where
- Baraga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Multiple trees were observed down in the Three Lakes area and widespread power outages were reported throughout Baraga County.
High Wind, Iron
- When
- May 9, 2:30 PM CST to 5:00 PM CST
- Where
- Iron forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The Iron County Central Dispatch reported many trees and power lines down with widespread power outages throughout Iron County. One report detailed trees down on power lines on Bible Camp Road and US Highway-2 near Fortune Lakes and Bewabic State Park.
High Wind, Marquette
- When
- May 9, 3:30 PM EST to 5:00 PM EST
- Where
- Marquette forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $70,000
- Reported by
- Law Enforcement
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Michigan State Police Dispatch in Negaunee reported trees and power lines down across Marquette County with widespread power outages reported. Downed power lines also ignited numerous brush wildfires across the county with the biggest fire, the Helen Lake Fire, burning nearly 7 acres a few miles northeast of Witch Lake.
Strong south winds also peeled off shingles and roofing underlayment from about a quarter of the roof at the Marquette Country Club where only the plywood decking was visible.
There were also reports of a wind damaged home on Oak Brook Drive in Chocolay Township where a section of the metal roofing tore off and caused a head injury to the resident. Emergency services were dispatched to the residence.
High Wind, Keweenaw
- When
- May 9, 4:15 PM EST to 4:30 PM EST
- Where
- Keweenaw forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Copper Harbor ASOS measured a peak south wind gust of 58 mph.
High Wind, Alger
- When
- May 9, 5:00 PM EST to 7:00 PM EST
- Where
- Alger forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Trees were reported down on power lines along M-28 near Deerton, about a half mile south of the store in Rumely, and on West Onota Street in Munising.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, May 9, 20223 in hail · 61 events
- Flood in South Dakota, May 9 to 31, 2022$62,000 · 1 event
- Hail in Minnesota, May 9, 2022$50,000 · 1.5 in hail · 2 events
- Tornadoes and Hail in Wisconsin, May 9, 2022EF1 · 8 events
- Hail in Wisconsin, May 9, 20222.5 in hail · 27 events
- Tornado and Hail in Minnesota, May 9, 2022EF0 · 21 events
- Hail and Damaging Winds in Minnesota, May 9, 20221.75 in hail · 14 events
- Tornado and Hail in Wisconsin, May 9, 2022EF0 · 7 events
- Hail and Damaging Winds in Minnesota, May 9, 20221.25 in hail · 7 events
- Hail and Damaging Wind in South Dakota, May 9, 20221.75 in hail · 6 events
- Hail in Minnesota, May 9, 20221.75 in hail · 5 events
- Hail in Michigan, May 9 to 10, 20221.75 in hail · 5 events